Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Atlanta, GA

April 8, 2023Bartow County, Floyd County, Georgia

NWS Atlanta, GA issued this flash flood warning at Apr 8, 2023, 2:04 PM EDT for Bartow County, Floyd County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2023, 2:04 PM EDT (18:04 UTC)
Expired
Apr 8, 2023, 7:37 PM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Bartow County, GA, Floyd County, GA

The radar

The Atlanta radar (KFFC), 115 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS52 KFFC 081804
FFWFFC
GAC015-115-090000-
/O.NEW.KFFC.FF.W.0015.230408T1804Z-230409T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
204 PM EDT Sat Apr 8 2023

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Northern Bartow County in northwestern Georgia...
  East Central Floyd County in northwestern Georgia...

* Until 800 PM EDT.

* At 204 PM EDT, emergency management reported heavy rain across the 
  warned area. Between 2 and 3 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is already occurring across portions 
  of Shannon and south of Adairsville.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rome, Cartersville, Adairsville, White, Kingston, Shannon, 
  Cassville, Pinson, Folsom, Armuchee, Lindale, Pine Log, Funkhouser 
  and Coosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3440 8521 3438 8501 3440 8468 3424 8467
      3418 8503 3426 8535

FLASH FLOOD...OBSERVED

$$
1 follow-up statement
496 
WGUS72 KFFC 082337
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
737 PM EDT Sat Apr 8 2023

GAC015-115-082347-
/O.CAN.KFFC.FF.W.0015.000000T0000Z-230409T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bartow GA-Floyd GA-
737 PM EDT Sat Apr 8 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BARTOW AND EAST 
CENTRAL FLOYD COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3440 8521 3438 8501 3440 8468 3424 8467
      3418 8503 3426 8535

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 10:54 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 8, 10:54 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1054 AM EDT Sat Apr 8 2023

...Morning Update...

.UPDATE...
Issued at 1040 AM EDT Sat Apr 8 2023

The wedge has established itself across the forecast area,
ushering in an unseasonably cool airmass (~15 to 20 degrees below
normal). Adjustments to the temperature grids have been made this
morning as rain across north Georgia has reinforced the wedge,
resulting in temperatures struggling to get out of the low 40s,
especially across our northeastern counties. The forecast is still
on track to break record minimum high temperatures for several
locations across north and central Georgia. Have seen a few
isolated embedded thunderstorms this morning within the broad rain
shield that have managed to tap into the elevated instability (12Z
sounding diagnosed MUCAPE ~561 J/kg), but locations should
generally expect a cold and rainy Saturday to continue. Despite a
few adjustments, the short term forecast remains on track.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 337 AM EDT Sat Apr 8 2023

Today will be an uncharacteristically raw and chilly day for early
April. A strong CAD wedge has built across the area this morning
courtesy of a ~1035mb surface high dropping from the Great Lakes
into New England. Temperatures will thus remain in the 40s and 50s
through the day, some 20 to 25 degrees below the average high for
the date. Meanwhile, while the onset of widespread rainfall has been
a bit slower than initially expected, coverage will increase
markedly after 12Z this morning. This increase in rainfall coverage
will come as a midlevel shortwave works northeastward through the
day today, providing a shield of moderate to locally heavier
rainfall at times. Forecast rainfall totals have trended downward a
bit over the last couple of forecast cycles given the slightly
delayed onset; however, when all is said and done amounts should
generally reach 1 to 1.5" for many areas with local totals near 2",
especially across north Georgia. Anticipated manageable rainfall
rates and totals will preclude any significant flooding concerns,
though rises on local creeks and streams can be expected.

Rain coverage will become more scattered and begin to taper from the
west during the mid-to-late afternoon with a quick drying trend
through 00Z. Any lingering showers will exit eastward through the
overnight, bringing a dry but chilly Easter morning as low
temperatures dip largely into the lower 40s. The CAD wedge will
remain in place at the surface on Sunday, keeping cooler than normal
temperatures on the docket amid a continued northeasterly breeze.
While still cool, highs should warm into the 60s and skies should
also begin to clear by Sunday afternoon, making for a much more
pleasant April day as compared to the first half of the weekend.

RW

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 337 AM EDT Sat Apr 8 2023

As the extended period begins on Sunday night, an upper level ridge
will be building over the eastern CONUS, situating north and central
Georgia under northwesterly flow aloft. The wedge in place across
much of the forecast area over the weekend will begin to retreat to
the northeast as the upper trough moves eastward into the Atlantic
and and the aforementioned ridge approaches. Surface high pressure
associated with the ridge will set up over the region on Monday,
keeping weather conditions benign through midweek. After starting
each morning in the low to mid 40s across the area, high
temperatures will begin a gradual warming trend. Afternoon highs are
forecast to be in the mid 60s on Monday afternoon, in the upper 60s
to low 70s on Tuesday afternoon, and mid 70s on Wednesday afternoon.

An interesting weather pattern is anticipated to set up Tuesday into
Wednesday. As the first ridge dampens and moves away to the
northeast and a broad ridge begins to overspread the western CONUS,
a shortwave trough will drop southward from the ArkLaTex into the
northwestern Gulf of Mexico, at which point it will pinch off into a
cutoff low. This low will meander over the northern Gulf as its
northward progression is blocked by the strong ridge now dominating
much of the CONUS. While disagreement remains in the model guidance
with respect to timing, strength, and exact position of the low,
there is good consensus that precipitation will spread northward
into the forecast area as the low moves northward towards the
central Gulf Coast and then inland late in the week and into the
weekend. PoPs and rainfall amounts will be contingent upon the track
of the low.

King

&&

.AVIATION...
(12Z TAFS)
Issued at 720 AM EDT Sat Apr 8 2023

IFR cigs largely prevail this morning and are expected to persist
through the day. SHRA are on the increase with widespread RA
overspreading the area by 14-16Z. An isolated tsra potential
remains, but potential too low to include in TAF attm. RA/SHRA
will gradually begin to taper from west to east by 00Z.
Improvement to MVFR cigs expected after 06Z with low-end VFR
possible after 12Z Sunday. Winds will remain NE at 12-18 kts with
gusts over 25 kts at times.

//ATL Confidence...12Z Update...
Medium confidence on cigs, vsbys and SHRA/RA timing. High
confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  63  41  63 /  50  10   0   0
Atlanta         42  63  44  64 /  40  10   0   0
Blairsville     39  64  37  62 /  20  10   0   0
Cartersville    42  67  43  66 /  30  10   0   0
Columbus        46  67  47  67 /  50  10  10  10
Gainesville     42  63  42  62 /  30  10   0   0
Macon           45  64  45  65 /  60  10   0  10
Rome            43  67  42  67 /  20  10   0   0
Peachtree City  42  65  42  64 /  50  10   0  10
Vidalia         46  62  46  66 /  70  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Apr 8, 11:50 AM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Sat Apr 8 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Sat Apr 8 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Rain, heavy at times, will affect north and central Georgia today
and tonight. Periods of heavy rainfall could lead to isolated
flash flooding and river flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated thunderstorms will be possible in portions of central
Georgia on Thursday, followed by isolated to scattered
thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:11 PM EDTSpecial Weather StatementFFCLaurens34 min
Apr 7, 8:34 PM EDTSpecial Weather StatementFFCCrawford, Monroe, Upson26 min
Apr 8, 1:40 PM EDTRiver Flood WarningFFCForsyth, Fulton39 hr
Apr 8, 2:13 PM EDTRiver Flood WarningFFCForsyth15 hr

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.